Colorado, 2018Blizzard in Colorado, January 21 to 22, 2018
January 21 to 22, 2018 · NWS GLD · 3 events in 3 counties and zones
A band of moderate to heavy snow moved in from the west beginning in the afternoon and lasting through the evening. With wind gusts of 30 to over 50 MPH, visibility under the band of snow fell to zero.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of moderate to heavy snow moved in from the west beginning in the afternoon and lasting through the evening. With wind gusts of 30 to over 50 MPH, visibility under the band of snow fell to zero. The highest snowfall amounts occurred over Yuma County where 10 inches of snow was reported near Vernon. The snowfall amounts decreased to the south with the western part of Cheyenne County reporting only two inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 21, 11:04 AM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Jan 21, 11:04 AM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1104 AM MST Sun Jan 21 2018
.SHORT TERM...(Today through Tuesday night)
Issued at 237 AM MST Sun Jan 21 2018
Across the Tri State region this morning...skies are cloudy with
temperatures ranging from the upper 20s to the mid 30s...warmest
east. Winds are northerly with some gusts reaching 15 to 20 mph.
Some locales east are starting to see fog develop as well.
For today on into the evening/overnight hours...the main wx focus
will be on the approaching winter storm set to move across the
region. The system is currently moving slowly thru the south-central
Rockies and is expected to push eastward into the Plains region
later this morning. Model track of this storm will take just south
of the CWA during the day...lifting ENE of the area thru 12z Monday.
Based on moisture/temp profiles...the region will see freezing
fog/rain/drizzle develop before a transition over to moderate to
heavy snow. Looking for the transition to occur from west to east
with eastern zones seeing late afternoon/early evening start.
Wind profiles as this system passes still looks good for the region
to see gusts reaching up to 50 mph. This will create blizzard
conditions. Have upgraded the current Winter Storm Warning to a
Blizzard Warning...with a segmented transition. Start in the warning
wording based on expected changeover/timing.
Snowfall is expected to become moderate to heavy at times this
afternoon and evening...and based on latest track...have highest
totals still north of Interstate 70 where 5-8 inches is possible
along with locally higher amounts near 10-12 inches. South of the
Interstate...4-7 inches. A few hundredths of an inch of ice is also
expected before transition to snow.
Going into Monday...morning hours will have central and eastern
zones seeing a continued slow transition to msunny/sunny conditions
as high pressure returns over the region...lasting thru Tuesday
night.
For temps...daytime highs temps today will range from the mid 20s to
mid 30s warmest east. Monday and Tuesday will mainly see 30s for
highs...with some southern locales possibly reaching around 40F.
Overnight lows will mainly range from the mid teens thru the mid
20s...warmest east.
.LONG TERM...(Wednesday through Saturday)
Issued at 300 AM MST Sun Jan 21 2018
Upper ridge axis will move across the central plains Wednesday and
Thursday resulting in dry and warm conditions. Any lingering snow
cover may cause a few areas to see cooler temperatures. Next
trough moves through on Friday with a chance for light snow.
Models have been trending down on amounts which were already light
anyway, so this may not even warrant an advisory with only a light
dusting. It will be windy on the backside Friday night and
Saturday as ridge rebuilds. Saturday will be dry with temperatures
near to slightly below normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1014 AM MST Sun Jan 21 2018
IFR to LIFR conditions due mainly to low ceilings are expected at
GLD and MCK with freezing drizzle continuing through the next
couple hours. The transition to light snow will occur between
21-22Z as north winds continue to increase through the afternoon.
Around 22-00Z, expect a transition to light snow with blowing snow
and possible VLIFR conditions with intermittent moderate to heavy
snow through about 08Z. Areas of light snow and blowing snow will
continue after 08Z with visibilities likely the main factor in
keeping IFR to LIFR conditions intact as ceilings beginning to
raise. Improvement in conditions to MVFR or VFR are not expected
until late in the TAF period after 17Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until 5 AM MST /6 AM CST/ Monday for KSZ001>004-
013>016-027>029-041-042.
CO...Blizzard Warning until 5 AM MST Monday for COZ090>092.
NE...Blizzard Warning until 5 AM MST /6 AM CST/ Monday for NEZ079>081.
&&
SHORT TERM...JN
LONG TERM...024
AVIATION...LOCKHARTHazardous weather outlook, Jan 21, 3:25 AM MST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
325 AM MST Sun Jan 21 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
325 AM MST Sun Jan 21 2018 /425 AM CST Sun Jan 21 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Blizzard Warning is in effect for the entire Tri State region.
Freezing drizzle and fog will develop this morning and transition to
all snow by early this afternoon...from west to east across the
area. Moderate to heavy snow is possible through tonight. Snow
accumulations of 5 to 8 inches will be possible from I-70 north(with
locally higher amounts possible of 10-12 inches). 4 to 7 inches
possible south of I-70.
With winds reaching up to 50 mph at times...blowing and drifting
snow are expected across the region, and may lead to difficult if not
impossible travel conditions by this afternoon through the overnight
period. Winds will continue as snow ends towards Monday morning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Gusty winds on Monday morning may continue to lead to blowing snow
and reduced visibilities.
.SPOTTER INFORMATION STATEMENT...
Reports of ice accumulation, snow accumulation, and reduced
visibility in blowing snow would be appreciated from late tonight
through Monday morning.
In the hours before
Local storm report, Jan 21, 11:28 AM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1128 AM MST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM FREEZING RAIN 1 N GOODLAND 39.36N 101.71W
01/21/2018 M0.10 INCH SHERMAN KS ASOS
MEASURED BY ICE ACCUMULATION SENSOR AT GOODLAND ASOS.
MANUAL OBSERVATION BY NWS CONFIRMS AMOUNTS ON ELEVATED
SURFACES.UNTREATED SIDEWALKS AND ROADS COVERED WITH LAYER
OF ICE.
&&
DRLocal storm report, Jan 21, 12:23 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM FREEZING RAIN 1 E ST. FRANCIS 39.77N 101.78W
01/21/2018 E0.38 INCH CHEYENNE KS TRAINED SPOTTER
3/8 INCH OF ICE ESTIMATED ON TREES.
&&
DRLocal storm report, Jan 21, 12:58 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM SNOW YUMA 40.12N 102.72W
01/21/2018 M3.0 INCH YUMA CO EMERGENCY MNGR
&&
DRBlizzard, Yuma County
- When
- January 21, 1:30 PM MST to January 22, 12:00 AM MST
- Where
- Yuma County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 8 to 10 inches from west to east.
Blizzard, Cheyenne County
- When
- January 21, 2:30 PM MST to 7:15 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Snowfall across the county ranged from two to almost five inches from west to east.
Blizzard, Kit Carson County
- When
- January 21, 2:30 PM MST to January 22, 12:00 AM MST
- Where
- Kit Carson County forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Trained Spotter
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 3 to almost 13 inches from west to east. A passenger bus and a semi were involved in an accident on I-70 at mile marker 418. Of the 53 passengers, only a few injuries were reported.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, January 21, 2018$2.5 million · EF2 · 11 events
- Dense Fog in Michigan, January 21 to 22, 20181 death · 2 injured · 1 event
- Avalanche in Colorado, January 21, 20181 death · 1 event
- Tornado and Hail in Arkansas, January 21 to 22, 2018$244,000 · EF1 · 10 events
- Tornado and Damaging Winds in Missouri, January 21 to 22, 2018$110,000 · EF1 · 5 events
- Tornadoes and Damaging Winds in Arkansas, January 21, 2018$65,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, January 21, 2018$95,000 · EF0 · 11 events
- Tornado in Arkansas, January 21, 2018$40,000 · EF1 · 1 event
- Blizzard and Winter Storm in Nebraska, January 21 to 22, 201824 events
- Winter Weather in South Dakota, January 21 to 22, 201813 events
- Blizzard and Winter Storm in Kansas, January 21 to 22, 20187 events
- Winter Storm in South Dakota, January 21 to 22, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734955, 734953, 734954.